SSRI withdrawal GET OFF THE PHARM

GET OFF THE PHARM: how to successfully wean off of your antidepressant without going nuts.

Get off the Pharm is a rap song written by one of my pharmacology students at Five Branches University. He now has it on Dr Tracy’s website for perusal. I remember notifying Dr Tracy about it. She liked it so much she put it on her site.

I have developed my own method of SSRI withdrawal and weaning which goes like this. First the patient’s family physician needs to be informed and if he or she agrees then we can start. I think acupuncture and Chinese herbs are essential and it really helps if the drug in question is in pill not capsule form. Look up a good acupuncturist in your town. If you do not have a lot of cash see if they have a school were you can get student treatments. Reserve twice a week treatments, your going to need them.

First of all about 40% of the patients on an antidepressant can simply stop taking them. If you successfully stopped cold turkey before then you are probably OK to do it again. In two or three days you will know if it’s going to work, if not you will start to experience anxiety and agitation. If that occurs go back on the drug and proceed to the next phase below.

For those who cannot quit cold turkey you can usually cut your dose in half right away. Again if you start getting antsy go back to a ¾ dose or if needed, the full dose. Now let’s assume you are at half your regular dose (or with your full dose if half was too much), get a razor blade and shave a tiny portion of the pill off. If you are on two pills shave only one at a time.

This isn’t rocket science so don’t worry if it’s exactly 1/20th or something but you’ll want to shave about a twentieth or just a sliver off of the pill. Take the new shaved dose for about 2 weeks or longer if needed and see how you feel. It may be too fast in which case you can try every three-four weeks for a dose change. As you start to get a little anxious this is when you need acupuncture-to calm the Shen-as we say. Herbs need to be started too. After two weeks shave twice this amount and so forth for another two weeks. At some point you may be going too fast because the anxiety will be too much for the acupuncture and herbs to quell, then go back to the last dose that made you feel OK. That’s usually the dose from the last two weeks that you stabilized out at. If you feel like you are really getting uneasy then go back to a slightly higher dose or take an extra half or quarter dose right then and there. Or you may need to stay on a dose for 3-4 weeks without shaving. After that continue to shave small amounts off in ever increasing amounts. As you can see in roughly 10-12 weeks at a new shave every 2 weeks you would be half way through the pill. Note also that after the half way mark it may become more difficult to wean at the same rate. Your body may particularly wish to “hang on” to the last quarter. Just remember to go slow and always forward.

I give all my patients acupuncture 2 times a week which is vital in curtailing the jitters and the insomnia. Daily herbs like Calm Dragon by Kan Herbs located in my backyard in Scotts Valley, CA. nestled in the beautiful Santa Cruz mountains, is a must as they provide a relaxing, calming effect which synergizes with the acupuncture. Great stuff. I’ve gone through pounds of these tablets. Dr Tracy also likes to use Noni juice to help calm you. You may wish to add that in by titrating to effect. Let me say that to do weaning properly without taking one step forward and two backward it takes 6-9 months sometimes up to a year to be completely washed out of your chemical. So do not be in a hurry concentrate on doing it right without generating a lot of problems. As you develop different manifestations of withdrawal your acupuncturist can address them as they show up. Slow and steady that’s how it works, always moving forward.

With capsules you can usually get them in sufficiently differing milligram concentrations to get by. Here you need your doctor to write for several smaller concentrations so that you can mix and match milligrams as needed. In one case we needed to go to a compounding pharmacy where they blended her meds into a smaller milligram dose specifically designed for our needs. If you split the capsules don’t dump the other half in the toilet. You don’t want our fish friends getting messed up either. I’d keep it until it loses its potency-at least a couple years then dump it in the ground or a fire pit where it belongs.

I have used this method numerous times and it has never failed. Your doctor may try something different and it might work but if it differs much I don’t see how. One doc tried every other day then every third day etc. the way you would taper prednisone but that method fails miserably. Why? Because an SSRI or an AAP are addicting chemicals much like heroin. Similarly you wouldn’t place a heroin addict on an every other or every third day ritual of withdrawal because you can’t. It doesn’t work that way. If you are truly addicted then the withdrawal side effects will become an unbearable opposite version of the drug effect. SSRI’s like heroin need to be tapered slowly over long time periods while we treat the withdrawal side effects with herbs and acupuncture. If your doctor has had success doing it the every other day, etc way then those patients were of the 40% that could have simply stopped taking them. The half-life of most of theses drugs is short so we must take our time and try not to hasten your taper because in the end it will do just the opposite-prolong the taper period. Keep in mind the biggest blunder of all is when your psychiatry Doc in the Box, your P-DIB, mistakes the obvious signs of withdrawal for signs of re-emerging depression or mental illness for which you probably were misdiagnosed anyway. This is one of the most common errors made when it comes to getting off the PHARM.

From the previous article the last bad side effect of these drugs is:SSRI induced sexual dysfunction including impotence, lack of libido, and retrograde (into the bladder) ejaculation. The biggest problem I see is the total lack of arousal and libido-the “whatever” syndrome. Total indifference as in: sex, I can take it or leave it, whatever. Some people are in their own medicated cocoon where they don’t touch or like being touched or being close to someone.

Next week we’ll cover how lifestyle change is the most effective way to treat depression. This includes the effects of diet-the consumption of Industrial Dinners, and exercise.

Tags: , , , , , , , , , , ,

Category: ANTIDEPRESSANTS

About the Author ()

Dr. Christopher Rasmussen (aka Reality Renegade) is the author of his upcoming book, "InflaNATION: Industrial Diners & A Doc In The Box." By deliberately avoiding harmful industrial foods and the Commercial Sick Care System with its Pills and Procedures paradigm, Dr Rasmussen cured himself of a deadly disease-which became the reason for writing this book. In the book, he provides the facts you must know and the solutions to regain your health, maintain wellness, and outlive your parents' generation in an extraordinarily toxic world.

Leave a Reply